Minnesota, 2025Flash Flooding and Flood in Minnesota, August 17, 2025
August 17, 2025 · NWS FSD · 4 events in 1 county or zone
During the overnight, a slow moving convective cluster within an environment with a strong low-level jet and abundant deep-layer moisture slid from western to southern Minnesota. Storms continually regenerated on the southwest flank of the cluster, with a boundary remaining stationary for several hours from south of Marshall to north of Westbrook.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the overnight, a slow moving convective cluster within an environment with a strong low-level jet and abundant deep-layer moisture slid from western to southern Minnesota. Storms continually regenerated on the southwest flank of the cluster, with a boundary remaining stationary for several hours from south of Marshall to north of Westbrook. Some areas had more spotty heavy rainfall the prior night, and new rainfall amounts were generally from 2 to 4 inches in the band with radar estimates between of 4 to 6 inches. Numerous city and some rural roadways were inundated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 17, 2:25 AM CST, 1 hour 38 minutes earlier. Its key messages:
- Training thunderstorms over southwest Minnesota may result in localized flash flooding through early this morning.
- Next chances for organized convection come by this evening into tonight with isolated strong to severe storms with large hail, damaging winds, and heavy rainfall.
- Much quieter conditions likely return for much of the week bringing in lower dew points, near-normal temperatures, and limited precipitation chances.
Area forecast discussion, Aug 17, 2:25 AM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
325 AM CDT Sun Aug 17 2025
.KEY MESSAGES...
- Training thunderstorms over southwest Minnesota may result in
localized flash flooding through early this morning.
- Next chances for organized convection come by this evening
into tonight with isolated strong to severe storms with large
hail, damaging winds, and heavy rainfall.
- Much quieter conditions likely return for much of the week
bringing in lower dew points, near-normal temperatures, and
limited precipitation chances.
&&
.DISCUSSION...
Issued at 322 AM CDT Sun Aug 17 2025
A frontal boundary currently resides from roughly east central SD
into southwestern MN very early this morning. Training thunderstorms
have developed along this boundary during the overnight period - fed
by moisture transport on a 20-25 kt low level jet. Will have to keep
an eye on this area through the early morning hours for flash
flooding potential. Models have the front continuing to lift slow to
the northeast, being situated along our northern CWA border by 12Z.
Related to that, the current convection should also lift northward
with most hi-res guidance placing it to the north our area by that
time. Another area of convection that developed over northwestern SD
has been moving to the east/northeast, and all hi-res guidance now
keeps this to the our northwest through the reminder of the night.
For today, an upper level trough presently oriented through the
western Dakotas and Nebraska will shift eastward into our area by
this afternoon and evening - this as a cold front over central SD
also begins to track eastward. While most guidance suggest only low
chances for showers and storms through at least early afternoon,
will see increasing chances for scattered thunderstorms by late
afternoon/early evening as a shortwave lifts out of NE and into our
area during that timeframe. Showers and thunderstorms then look to
become more prevalent tonight as the main upper level trough swings
through the region and a low level jet again strengthens from
eastern NE into eastern SD. Although shear will be fairy weak (20-30
kts) and mid level lapse rates not overly impressive (6-7 C/KM),
MUCAPE by afternoon and early evening will be running around 2500 to
over 3000 J/KG. In light of that, cannot rule out isolated strong to
severe storms with half dollar size hail and wind gusts of 60-70 mph
with DCAPE of 1000-2000 J/KG depending on model of choice. At this
time, the highest risk for thunderstorms will occur from
approximately 6pm this evening to 3am tonight.
It will be another hot and muggy day with highs in the mid 80s to
lower 90s combined with dew points in the mid to upper 70s. This
will yield afternoon heat index values in the lower 90s to around
100 - with the highest values south of interstate 90. Although some
areas will near Heat Advisory criteria, with the uncertainty in
regard to afternoon thunderstorm potential and its impact on
temperatures, elected not to issue any headlines at this time. it
will be another mild night tonight with lows in the upper 60s to
lower 70s.
The frontal boundary finally begins to push southward out of the
area during the day on Monday. With that, shower chances should
taper down during the day. While weak cold air advection begins to
work into the area, it will still be a warm and muggy with highs in
the mid 80s to lower 90s with dew points in the lower to mid 70s.
With the frontal boundary sitting just to the south of our area on
Monday night, some guidance would suggest showers and thunderstorms
developing south of Interstate 90 as another shortwave tracks
through the area. Confidence is low however, with models varying on
how far south the activity develops - with some keeping it to the
south of our CWA. Severe chances look low with the better
instability migrating southward and shear looking meager.
For Tuesday into next weekend, the upper level flow over our area
transitions to northwesterly as an upper level ridge builds through
the Rockies. This pattern looks to bring quieter conditions to our
area through at least midweek. Along with that, temperatures settle
back closer to typical seasonal averages. By the end of the week, an
upper level trough over western Canada shifts east, flattening out
the aforementioned ridge. This trough shifts into the Northern Plains
toward Friday, with the surface reflection trough/cold front pushing
through our area on Friday. This may bring our next best chance
precipitation along with cooler temperatures for next weekend.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1014 PM CDT Sat Aug 16 2025
MVFR ceilings look to be a little more stubborn across areas
mainly north of I-90 through the overnight hours. Some patchy
MVFR ceilings may linger through the morning as well. Attention
turns to thunderstorm potential with a few strong storms
possible in southwest MN and west along highway 14 through the
early overnight hours. Much of this activity is expected to
shift north of highway 14. The a stronger wave moves into the
area on Sunday with periodic chances for thunderstorms through
the late morning into Sunday evening. Some of these storms could
be severe with heavy rainfall.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...JM
AVIATION...08
Hazardous weather outlook, Aug 17, 3:35 AM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
435 AM CDT Sun Aug 17 2025
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-180945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
435 AM CDT Sun Aug 17 2025
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Training thunderstorms over southwest Minnesota will result in
localized flash flooding through early morning.
Heat index values between 90 and 102 degrees are expected this
afternoon with the highest values south of I-90.
Isolated to scattered thunderstorms may develop again late this
afternoon into tonight. A few of these storms could be severe with
hail to the size of half dollars and wind gusts to 65 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A few storms are again possible Monday evening. Details remain
uncertain but storms may be capable of producing large hail and
damaging wind gusts. Please continue to monitor for forecast and
thunderstorm risk changes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be possible tonight.
Flash Flood, Lyon
- When
- August 17, 4:03 AM CST to 8:00 AM CST
- Where
- Lyon County, 0.3 mi N of Tracy to 0.33 mi W of Tracy
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.234, -95.620
Widespread flooding occurred in Tracy between Rowland Street and Front Street and from S 1st Street to S 4th Street, which required pumping of water.
Flash Flood, Lyon
- When
- August 17, 4:30 AM CST to 9:00 AM CST
- Where
- Lyon County, 2.56 mi NNW of Balaton to 2.29 mi ESE of Russell
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.302, -95.897
Heavy rainfall caused water to overrun 170th Street between 190th and 200th Avenue. The roadway was closed as water remained ponded over the road for several hours.
Flash Flood, Lyon
- When
- August 17, 5:30 AM CST to 9:00 AM CST
- Where
- Lyon County, 2.29 mi S of Marshall to 2.41 mi S of Marshall
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.417, -95.784
Heavy rainfall caused inundation and persistent flooding of County Road 6 between U.S. Highway 59 and County Road 35, resulting in closing of the road for several hours.
Flood, Lyon
- When
- August 17, 9:30 AM CST to 1:30 PM CST
- Where
- Lyon County, 2.75 mi SE of Marshall to 3.77 mi E of Garvin
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.417, -95.749
Several county roads were under water and closed for several hours after the initial flooding, including 170th Street northwest of Balaton and County Road 6 south of Marshall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Illinois, August 17, 2025$289 million · 56 kt wind · 37 events
- Damaging Winds in Missouri, August 17, 2025$140,000 · 60 kt wind · 2 events
- Hail in North Dakota, August 17, 2025$100,000 · 1.75 in hail · 1 event
- Damaging Winds in Pennsylvania, August 17, 2025$31,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Maryland, August 17, 2025$16,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in South Dakota, August 17 to 18, 202555 kt wind · 11 events
- Damaging Winds in Arkansas, August 17 to 19, 202552 kt wind · 10 events
- Damaging Wind in Tennessee, August 17, 2025$15,000 · 1 event
- Lightning Strike in New Jersey, August 17, 20251 injured · 1 event
- Damaging Winds in Texas, August 17 to 19, 202574 kt wind · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 17, 20255 events
- Damaging Winds in Louisiana, August 17, 202552 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290884, 1290887, 1290893, 1290900.